Scientists at MIT say their tests have identified the contaminate in the blood thinning drug heparin, which has caused a fatal allergic reaction in some people who took it. They identify the chemical as oversulfated chondroitin.

Earlier, the U.S. Food and Drug Administration came to the same conclusion, but their finding was disputed by China, which produces the drug.

Writing in the New England Journal of Medicine, Ram Sasisekharan and his colleagues at MIT said the chemical in heparin appears to cause severe allergic reactions and abnormally low blood pressure.

"These results provide a potential link between the presence of chemical contaminant in heparin and the clinical symptoms observed in affected patients," Sasisekharan said.

U.S. health officials says as many as 81 patients in the U.S. died soon after taking the tainted heparin. Their symptoms included swelling of the larynx and low blood pressure.

Last week an official of the Chinese National Institute for the Control of Pharmaceutical and Biological Products said the substance identified as a contaminate could not be the cause of the adverse reactions reported among heparin users. The official said the same batch of the drug had been distributed in ten other countries, but there had been no reports of similar allergic reactions.

But the company making the drug appears to believe otherwise. In February, Baxter International stopped manufacturing multiple-dose vials of heparin.

Heparin is derived from pig intestines and other animal tissues, much of it produced in small Chinese workshops. Serious reactions to the drug have included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that can lead to life-threatening shock.